Alabama, 2002

Hail and Damaging Wind in Alabama, June 4, 2002

June 4, 2002 · NWS TAE · 3 events in 2 counties and zones

1 hail, 1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 4, 1:30 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 4, 1:30 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT TUE JUN 4 2002

CURRENTLY: THE DISTURBED SEA BREEZE DESIGNATION FOR THIS AFTERNOON
APPEARS TO BE WORKING OUT QUITE WELL...WITH PLENTY OF CIRRUS AND NOW
SOME ALTO CU STREAMING IN FROM THE S ACROSS THE CWA...ESPECIALLY TO
THE S. ALTHOUGH IT SHOULD BEGIN TO THIN OUT...THIS IS DEFINITELY
DELAYING THE DEVELOPMENT OF THE SEA BREEZE...AND WILL CUT DOWN ON
MAX TEMPS A BIT. NEVERTHELESS...WITH THE HIGHLY UNSTABLE SOUNDINGS
AND AMPLE LOW LEVEL MOISTURE AS DISCUSSED EARLIER THIS
MORNING...STILL EXPECT STRONG CONVECTION WITH A FEW SEVERE STORMS TO
BREAK OUT LATER THIS AFTERNOON. OVER THE COASTAL WATERS...WINDS AND
SEAS CONTINUE EXTREMELY LIGHT.

MODELS/ZFP: STILL SOME MAJOR DIFFERENCES BETWEEN THE ETA AND AVN ON
THE HANDLING OF THE GULF UPPER LOW AND INVERTED TROF TO THE E. THE
AVN...WHICH LOOKS MORE CONSISTENT AND BETTER INITIALIZED THE PAST
FEW RUNS...KEEPS THE UPPER LOW CLOSED AND DRIFTS IT OFF TO THE
N-NE...BEFORE ABSORBING IT INTO A DEVELOPING TROF OVER THE SE U.S.
BY THE WEEKEND. AT THE SFC...IT DEVELOPS THE INVERTED TROF INTO A
CLOSED LOW BY THIS EVENING AND BRINGS IT NORTHWARD TOWARDS THE LA
COAST BY WEDNESDAY NIGHT. THIS SCENARIO WOULD KEEP THE CWA RIGHT IN
THE HEART OF A DEEP N-S MOISTURE PLUME FROM THE GULF...WITH VERY
UNSETTLED CONDITIONS CONTINUING FOR THE NEXT SEVERAL DAYS. THE
ETA...ON THE OTHER HAND...JUST MEANDERS THE UPPER LOW OFF TO THE SW
AND NEVER DEVELOPS THE SFC LOW. IT ALSO SUSTAINS A MUCH WEAKER
MOISTURE PLUME WHICH SHIFTS OFF QUICKLY TO THE W OF THE CWA. AT THIS
POINT...MUCH PREFER THE WETTER AVN SOLUTION...AS THE UPPER LOW
ALREADY APPEARS TO HAVE MADE THE TURN TO THE N-NE. EVEN IF THE SFC
LOW DOES NOT DEVELOP FROM THE INVERTED TROF...THE MOISTURE PLUME
FROM THE UPPER LOW SHOULD BE SIGNIFICANT ENOUGH TO KEEP THINGS
UNSETTLED. FOR TEMPS...MUCH WILL DEPEND ON MOISTURE AND CLOUD
COVER...SO WILL TREND TOWARDS MAV VALUES...BUT FEEL THEY ARE A BIT
TOO LOW ON HIGHS.

FIRE WX: NO CONCERNS.

MARINE: AGAIN...MAJOR DIFFERENCES BETWEEN ETA AND AVN SOLUTIONS...
WILL KEEP CLOSER TO AVN SOLUTION...BUT WILL DOWNPLAY THE SFC LOW
DEVELOPMENT AT THIS TIME.

EXTENDED: WITH THE UPPER TROF PROGGED TO REMAIN OVER THE SE THROUGH
EARLY NEXT WEEK...EXPECT UNSETTLED CONDITIONS THROUGH AT LEAST
MONDAY.

PRELIM NUMBERS...
TLH  072/090 072/087 3535
PFN  073/087 073/086 3646
DHN  074/089 072/085 3535
ABY  072/090 071/087 3535
VLD  073/091 072/088 3535

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

GOULD

In the hours before

Special weather statement, Jun 4, 12:24 PM EST, 2 hours 33 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-042230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
124 PM EDT TUE JUN 4 2002

THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH-
CENTRAL GEORGIA...THE FLORIDA BIG BEND...AND THE EASTERN FLORIDA
PANHANDLE...AS WELL AS THE ADJACENT COASTAL WATERS.

VERY UNSTABLE AIR OVER SOUTHERN GEORGIA BEING TRANSPORTED WEST INTO
THE OUTLOOK AREA WILL BRING A POSSIBILITY FOR SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED ARE DAMAGING
WINDS AND LARGE HAIL. THE BEST CHANCES FOR SEVERE WEATHER WILL BE
EAST OF THE CHATTAHOOCHEE AND APALACHICOLA RIVERS.

SOME STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER ACTIVATION MAY
BE REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

TJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Houston

When
June 4, 2:57 PM EST
Where
Houston County, 3 mi E of Cottonwood
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.050, -85.250

Dime size hail reported by the Houston County EMA.

Lightning, Houston

When
June 4, 3:00 PM EST
Where
Houston County, Cottonwood
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
31.153, -85.302 (the zone’s center; the record gives no point)

A woman was injured when she was struck by lightning. Reported by the Houston County EMA.

Thunderstorm Wind, Henry

When
June 4, 3:30 PM EST
Where
Henry County, 2 mi N of Headland
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.383, -85.350

A few downed power lines reported by the Henry County Sheriff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300878, 5300879, 5300880.